Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Brieskorn spheres bounding rational balls

Authors: Selman Akbulut and Kyle Larson
Journal: Proc. Amer. Math. Soc. 146 (2018), 1817-1824
MSC (2010): Primary 57R65; Secondary 57M99
Published electronically: October 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Fintushel and Stern showed that the Brieskorn sphere $ \Sigma (2,3,7)$ bounds a rational homology ball, while its non-trivial Rokhlin invariant obstructs it from bounding an integral homology ball. It is known that their argument can be modified to show that the figure-eight knot is rationally slice, and we use this fact to provide the first additional examples of Brieskorn spheres that bound rational homology balls but not integral homology balls: the families $ \Sigma (2,4n+1,12n+5)$ and $ \Sigma (3,3n+1,12n+5)$ for $ n$ odd. We also provide handlebody diagrams for a rational homology ball containing a rationally slice disk for the figure-eight knot, as well as for a rational homology ball bounded by $ \Sigma (2,3,7)$. These handle diagrams necessarily contain 3-handles.

References [Enhancements On Off] (What's this?)

  • [AK79] Selman Akbulut and Robion Kirby, Mazur manifolds, Michigan Math. J. 26 (1979), no. 3, 259-284. MR 544597
  • [Akb16] Selman Akbulut, 4-manifolds, Oxford Graduate Texts in Mathematics, vol. 25, Oxford University Press, Oxford, 2016. MR 3559604
  • [AL16] Paolo Aceto and Kyle Larson, Knot concordance and homology sphere groups, To appear in Int. Math. Res. Not. IMRN, 2016.
  • [CH81] Andrew J. Casson and John L. Harer, Some homology lens spaces which bound rational homology balls, Pacific J. Math. 96 (1981), no. 1, 23-36. MR 634760
  • [Cha07] Jae Choon Cha, The structure of the rational concordance group of knots, Mem. Amer. Math. Soc. 189 (2007), no. 885, x+95. MR 2343079,
  • [Fic84] Henry Clay Fickle, Knots, $ {\bf Z}$-homology $ 3$-spheres and contractible $ 4$-manifolds, Houston J. Math. 10 (1984), no. 4, 467-493. MR 774711
  • [FS81] Ronald Fintushel and Ronald J. Stern, An exotic free involution on $ S^{4}$, Ann. of Math. (2) 113 (1981), no. 2, 357-365. MR 607896,
  • [FS84] Ronald Fintushel and Ronald J. Stern, A $ \mu$-invariant one homology $ 3$-sphere that bounds an orientable rational ball, Four-manifold theory (Durham, N.H., 1982) Contemp. Math., vol. 35, Amer. Math. Soc., Providence, RI, 1984, pp. 265-268. MR 780582,
  • [Kaw80] Akio Kawauchi, The (2,1)-cable of the figure eight knot is rationally slice, handwritten manuscript, 1980.
  • [Kaw09] Akio Kawauchi, Rational-slice knots via strongly negative-amphicheiral knots, Commun. Math. Res. 25 (2009), no. 2, 177-192. MR 2554510
  • [KW16] Min Hoon Kim and Zhongtao Wu, On rational sliceness of Miyazaki's fibered, amphicheiral knots, Preprint available at, 2016.
  • [Neu80] Walter D. Neumann, An invariant of plumbed homology spheres, Topology Symposium, Siegen 1979 (Proc. Sympos., Univ. Siegen, Siegen, 1979), Lecture Notes in Math., vol. 788, Springer, Berlin, 1980, pp. 125-144. MR 585657
  • [NR78] Walter D. Neumann and Frank Raymond, Seifert manifolds, plumbing, $ \mu$-invariant and orientation reversing maps, Algebraic and geometric topology (Proc. Sympos., Univ. California, Santa Barbara, Calif., 1977) Lecture Notes in Math., vol. 664, Springer, Berlin, 1978, pp. 163-196. MR 518415
  • [Sav02] Nikolai Saveliev, Invariants for homology $ 3$-spheres, Encyclopaedia of Mathematical Sciences, vol. 140, Springer-Verlag, Berlin, 2002. Low-Dimensional Topology, I. MR 1941324
  • [Ste78] Ronald J. Stern, Some Brieskorn spheres which bound contractible manifolds, Notices Amer. Math. Soc 25 (1978), A448.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57R65, 57M99

Retrieve articles in all journals with MSC (2010): 57R65, 57M99

Additional Information

Selman Akbulut
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48823

Kyle Larson
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48823

Received by editor(s): April 27, 2017
Received by editor(s) in revised form: May 16, 2017
Published electronically: October 30, 2017
Communicated by: David Futer
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society